Ask the ASA: Benadryl for Restless Leg Syndrome?

asa-frontpage

Welcome to the inaugural Ask the ASA, a regular feature that allows our visitors to ask questions and receive answers from the American Sleep Association!  Use our contact form to send in your questions (or send them to us via Facebook orTwitter), and we’ll select the best ones to receive answers from the ASA.

This time around, Dr. Neil Kline from the ASA answers a question about restless leg syndrome, or RLS, a condition that won’t let its victims’ legs settle down and rest.

A psychiatrist recommended diphenhydramine (i.e. Benadryl 25 mg) for my restless legs. I’m on it now for the past several months. Is this an appropriate treatment? Thanks in advance.
-John (via Email)

Dr. Kline says: 

Before answering the question, you and your physician should ultimately come up with a treatment plan as every person is different and has specific needs. Nothing stated here should be used as medical advice or treatment information.

Benadryl (diphenhydramine) is a histamine-1 receptor antagonist. It is often used to reduce itching and swelling from allergies or bug bites. One of the most common side effects from this medication is daytime sleepiness. Historically, it has been used to help people fall asleep. However, many sleep physicians believe that it is not an ideal treatment for sleep initiation. To address the question, it is not a common treatment for RLS. In fact, it has been noted to trigger RLS symptoms in some people.


Dr. Neil Kline is a representative of American Sleep Association. He is board certified by the American Board of Internal Medicine and the American Board of Sleep Medicine.  For more information on the ASA, visit their website.

comments powered by Disqus

Latest from Twitter

Follow us on Twitter

Subscribe to Our Newsletter